Alert archive / North Carolina / Wind Advisories in 2008

Wind Advisory 19, NWS Newport/Morehead City, NC

December 31, 2008

NWS Newport/Morehead City, NC issued this wind advisory at Dec 31, 2008, 2:58 AM EST. It took effect at Dec 31, 2008, 5:00 AM EST. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Dec 31, 2008, 2:58 AM EST (07:58 UTC)
In effect from
Dec 31, 2008, 5:00 AM EST
Expired
Jan 1, 2009, 1:00 AM EST
In force
20 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS72 KMHX 310758
NPWMHX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
258 AM EST WED DEC 31 2008

NCZ103-104-311800-
/O.NEW.KMHX.WI.Y.0019.081231T1000Z-090101T0600Z/
OUTER BANKS DARE-OUTER BANKS HYDE-
INCLUDING THE CITIES OF...KILL DEVIL HILLS...KITTY HAWK...
NAGS HEAD...SOUTHERN SHORES
258 AM EST WED DEC 31 2008

...WIND ADVISORY IN EFFECT UNTIL 1 AM EST THURSDAY...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 1 AM EST THURSDAY. 

A FAST-MOVING STRONG COLD FRONT WILL SWEEP THROUGH THE AREA THIS
MORNING. A TIGHT PRESSURE GRADIENT WILL RESULT IN VERY WINDY
CONDITIONS THROUGH LATE TONIGHT. WINDS WILL THEN DIMINISH
AS HIGH PRESSURE BUILDS INTO THE CAROLINAS FROM THE NORTHWEST.

A WIND ADVISORY MEANS THAT WINDS OF 31 TO 39 MPH WITH HIGHER
GUSTS ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$
2 follow-up statements
000 
WWUS72 KMHX 312020
NPWMHX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
320 PM EST WED DEC 31 2008

NCZ103-104-010045-
/O.CON.KMHX.WI.Y.0019.000000T0000Z-090101T0600Z/
OUTER BANKS DARE-OUTER BANKS HYDE-
INCLUDING THE CITIES OF...KILL DEVIL HILLS...KITTY HAWK...
NAGS HEAD...SOUTHERN SHORES
320 PM EST WED DEC 31 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST THURSDAY...

A FAST-MOVING STRONG COLD FRONT WILL SWEEP THROUGH THE AREA THIS
MORNING. A TIGHT PRESSURE GRADIENT WILL RESULT IN VERY WINDY
CONDITIONS THROUGH LATE TONIGHT. WINDS WILL THEN DIMINISH AS HIGH
PRESSURE BUILDS INTO THE CAROLINAS FROM THE NORTHWEST.

A WIND ADVISORY MEANS THAT WINDS OF 31 TO 39 MPH WITH HIGHER
GUSTS ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$
000 
WWUS72 KMHX 312021
NPWMHX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
321 PM EST WED DEC 31 2008

NCZ103-104-312345-
/O.CON.KMHX.WI.Y.0019.000000T0000Z-090101T0600Z/
OUTER BANKS DARE-OUTER BANKS HYDE-
INCLUDING THE CITIES OF...KILL DEVIL HILLS...KITTY HAWK...
NAGS HEAD...SOUTHERN SHORES
321 PM EST WED DEC 31 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST THURSDAY...

A FAST-MOVING STRONG COLD FRONT WILL SWEEP THROUGH THE AREA THIS
MORNING. A TIGHT PRESSURE GRADIENT WILL RESULT IN VERY WINDY
CONDITIONS THROUGH LATE TONIGHT. WINDS WILL THEN DIMINISH AS HIGH
PRESSURE BUILDS INTO THE CAROLINAS FROM THE NORTHWEST.

A WIND ADVISORY MEANS THAT WINDS OF 31 TO 39 MPH WITH HIGHER
GUSTS ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this wind advisory went out at Dec 31, 2:39 AM EST, 19 minutes earlier.

Area forecast discussion, Dec 31, 2:39 AM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
239 AM EST WED DEC 31 2008

.SYNOPSIS...
A STRONG FAST MOVING DRY COLDFRONT WILL MOVE ACROSS EASTERN NORTH
CAROLINA THIS AFTERNOON USHERING IN A CHILLY NEW YEAR. HIGH
PRESSURE WILL BUILD OVER THE AREA THEN MOVE OFFSHORE EARLY FRIDAY
AS ANOTHER COLDFRONT CROSSES THE AREA LATE FRIDAY. HIGH PRESSURE
AGAIN BUILDS OVER THE AREA SATURDAY AHEAD OF THE NEXT SYSTEM ON
SUNDAY. AN UNSETTLED PERIOD IS POSSIBLE EARLY NEXT WEEK...ESPECIALLY
AROUND TUESDAY AS STRONG LOW PRESSURE MOVES ALONG THE COAST.

&&

.NEAR TERM /THROUGH TODAY/...
WITH S/SSW LOW-LEVEL FLOW INCREASING...TEMPS HAVE SLOWLY RISEN
OVERNIGHT AND WILL RISE A FEW MORE DEGREES OVER THE NEXT FEW HOURS
WITH READINGS AROUND 60. TEMPS WILL THEN FALL BY MID-LATE
AFTERNOON AS STRONG COLDFRONT QUICKLY MOVES ACROSS THE REGION AND
OFFSHORE WITH STRONG CAA TO ENSUE. OTHER THAN SOME PATCHY HIGH
CLOUDS...EXPECT A MOSTLY SUNNY SKY TODAY.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM THURSDAY/...
WINDS WILL DECOUPLE BY LATE TONIGHT ALLOW MIN TEMPERATURES TO DROP
INTO THE LOWER AND MIDDLE 20S OVER MOST INLAND AREAS TO RIGHT
AROUND FREEZING ON THE OUTER BANKS TONIGHT. THE NEW YEAR COMES IN
ON A CHILLY NOTE AS DESPITE SUNSHINE...MAX TEMPS WILL STRUGGLE TO
GET MUCH ABOVE THE LOWER AND MIDDLE 40S ON NEW YEARS DAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
FIRST IN A SERIES OF FRONTS TO AFFECT THE CWA FRIDAY. THE LATEST
RUNS OF THE GFS40 AND ECMWF INDICATE A MORE ZONAL FLOW ALOFT AND A
QUICKER MOVING SYSTEM WITH RELATIVELY LIGHT QPF. HAVE OPTED TO
LOWER POPS TO THE 30-40 PCT RANGE FRIDAY WHICH IS IN BETTER
AGREEMENT WITH NEIGHBORING OFFICES. THE SW FLOW WILL ENABLE MAX
TEMPS FRIDAY TO REBOUND INTO THE MIDDLE AND UPPER 50S. SATURDAY
APPEARS TO BE A TRANSITION DAY BETWEEN SYSTEMS BEFORE THE NEXT
FRONT BRINGS A THREAT OF RAIN ON SUNDAY. FOR EARLY NEXT...PATTERN
WITH FAIRLY DEEP H5 TROUGH DIGGING EAST ALONG THE LOWER
MISSISSIPPI VALLEY WILL BECOME FAVORABLE FOR WEST GULF
CYCLOGENESIS WHICH IN TURN AFFECTS OUR AREA IN THE TUESDAY-
WEDNESDAY TIME FRAME. IT APPEARS A PERIOD OF UNSETTLED WX WILL BE
IN STORE FOR EARLY TO MIDDLE NEXT WEEK. ENSEMBLE MOS TEMPS SHOW
NEAR OR SLIGHTLY BELOW NORMAL TEMPS FOR THIS PERIOD.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
DRY COLD FRONT WILL MOVE THROUGH EASTERN NORTH CAROLINA THIS
MORNING. WIND SHEAR STILL POSSIBLE AT AREA TERMINALS THIS MORNING.
NORTHWEST WINDS TODAY WILL BE SUSTAINED 20-30 KNOTS. WINDS WILL
DIMINISH THIS EVENING TO AROUND 10 KNOTS AS PRESSURE GRADIENT
RELAXES WITH HIGH PRESSURE BUILDING INTO THE REGION RATHER QUICKLY
FROM THE NORTHWEST. THURSDAY WILL BE THE COMPLETE OPPOSITE OF
TODAY WITH LIGHT WINDS AROUND 5 KNOTS WITH THE SURFACE RIDGE
DIRECTLY OVER THE CAROLINAS. A SOUTH FLOW WILL SET UP THURSDAY
NIGHT AS THE HIGH MOVES OFF THE COAST.

NEXT CHANCE OF SHOWERS STILL LOOKS TO BE FRIDAY...WITH A MUCH
BETTER CHANCE OF RAIN EARLY NEXT WEEK.

&&

.MARINE...
STUCK CLOSE TO THE 00Z GFS SOLUTION FOR THIS PACKAGE. LITTLE CHANGE
TO CURRENT HEADLINES. DECIDED TO PUT UP GALES FOR THE PAMLICO
THROUGH THIS EVENING. CONTINUED GALES FOR THE WATERS NORTH OF
CAPE LOOKOUT AND STRONG SMALL CRAFT FOR THE ALBEMARLE SOUND AND
WATERS FROM CAPE LOOKOUT TO SURF CITY. ALSO ISSUED A WIND ADVISORY
THROUGH LATE THIS EVENING FOR THE OUTER BANKS PORTIONS OF DARE AND
HYDE COUNTIES. THE FRONT WILL MOVE THROUGH THE COASTAL WATERS THIS
MORNING WITH STRONG COLD AIR ADVECTION BEHIND IT. PRESSURE
GRADIENT WILL LOOSEN OVERNIGHT AS HIGH PRESSURE BUILDS INTO THE
CAROLIANS FROM THE NORTHWEST. WINDS WILL PICK UP AGAIN ON FRIDAY
AS THE NEXT COLD FRONT HEADS OUR WAY. EXPECTING STRONG SMALL CRAFT
CONDITIONS ACROSS ALL COASTAL WATERS ZONES AS WELL AS THE
ALBEMARLE AND PAMLICO SOUNDS FRIDAY INTO FRIDAY NIGHT. ANOTHER
HIGH BUILDS IN FOR SUNDAY WITH LIGHT WINDS...BUT WINDS WILL PICK
UP YET AGAIN ON MONDAY AHEAD OF THE NEXT COLD FRONT.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 1 AM EST THURSDAY FOR NCZ103-104.
MARINE...GALE WARNING FROM 6 AM THIS MORNING TO 7 PM EST THIS EVENING
     FOR AMZ135.
     SMALL CRAFT ADVISORY UNTIL 9 AM EST THURSDAY FOR AMZ130.
     GALE WARNING FROM 6 AM THIS MORNING TO 3 AM EST THURSDAY FOR
     AMZ150-152-154-156.
     SMALL CRAFT ADVISORY UNTIL 3 AM EST THURSDAY FOR AMZ158.

&&

SYNOPSIS...CTC
NEAR TERM...CTC
SHORT TERM...CTC
LONG TERM...CTC
AVIATION...HSA
MARINE...HSA
Hazardous weather outlook, Dec 30, 3:25 AM EST, 23 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
325 AM EST TUE DEC 30 2008

NCZ029-044>047-079>081-090>095-098-310830-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
325 AM EST TUE DEC 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ103-104-310830-
OUTER BANKS DARE-OUTER BANKS HYDE-
325 AM EST TUE DEC 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

11

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 6:53 PM ESTSmall Craft AdvisoryMHX15 hr

Nearby

Wind Advisories in North Carolina, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.